How Effective Is Ciprofloxacin for Diarrhea?

Ciprofloxacin may caus diarrhea in some individuals.
Article Details
  • Written By: Erin J. Hill
  • Edited By: Bronwyn Harris
  • Last Modified Date: 17 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The use of ciprofloxacin for diarrhea can be very effective when symptoms are being caused by certain types of bacteria. Recovery is usually achieved within seven days, and oftentimes much sooner, depending on the severity of the infection. Diarrhea caused by viral infections or other causes will not be successfully treated with ciprofloxacin.

Ciprofloxacin is an antibiotic medication that is used to treat many forms of bacteria in the body. It is given for treatment of various illnesses, including cervical infections, urinary tract infections, and microbial-related diarrhea. When using ciprofloxacin for diarrhea treatment, it is a good idea to ensure that symptoms are being caused by a bacteria rather than another source. Other symptoms, such as fever or vomiting, may also be exhibited if an infection is present. Ciprofloxacin is not effective in the treatment of viral infections or in the treatment of non-infection related diarrhea.

Although the use of ciprofloxacin for diarrhea is relatively common, this drug may also cause diarrhea in some individuals. Watery or bloody stools should be checked out by a doctor. These symptoms may occur in those taking the drug for an illness aside from diarrhea, or patients who are taking it for that purpose may experience a worsening in symptoms.

Ad

It generally takes five to seven days to complete a round of ciprofloxacin for diarrhea treatment, although symptoms may subside before this. Even if signs of illness go away before the medication is complete, patients should continue taking it for the prescribed amount of time. Failure to do so may result in a another infection if any bacteria remains in the system.

Before using any medication, the root cause of diarrhea should be determined. Viral causes cannot be treated with medication, although symptoms can often be controlled until the infection has passed. Sometimes eating certain foods with too much oil or fat can lead to diarrhea. This cause is usually temporary and doesn't require any specific treatment other than maintaining proper hydration. The use of ciprofloxacin for diarrhea is intended for patients with certain bacterial infections only. Other drugs may be used in its place under certain circumstances, such as in the treatment of pregnant or breastfeeding women.

Those with severe diarrhea should drink plenty of water or an electrolyte beverage. Dairy products should be avoided for all patients with diarrhea since they are harder to digest, but this is most important in those taking ciprofloxacin. Calcium-containing medications or supplements should also be avoided. Patients should let their doctors know of any preexisting medical conditions before taking this, or any, medication.

Ad

More from Wisegeek

You might also Like

Discuss this Article

serenesurface
Post 3

I know that if a bacterial infection is causing diarrhea and vomiting, antibiotics that are effective against that bacteria work. So I guess before giving someone ciprofloxacin, doctors need to run a test to see what bacteria is present. Do doctors actually do this or do they take a chance?

Also, sometimes antibiotics cause diarrhea as a side effect. So how does that work when the antibiotic is supposed to treat the diarrhea?

ZipLine
Post 2

@simrin- Yes, it is. My doctor gave me ciprofloxacin when I had severe diarrhea. I tested positive for E.coli.

Ciprofloxacin is a great treatment for gastro-intestinal bacterial infections. It's kind of strong and can cause some side effects, but E.coli requires a strong antibiotic.

SteamLouis
Post 1

Is ciprofloxacin effective for diarrhea caused by E.coli?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email